Some applications of the topological degree to stability theory

  • Rafael Ortega
Part of the NATO ASI Series book series (ASIC, volume 472)


These notes are devoted to showing that the topological degree is a useful tool in the study of the properties of stability of periodic solutions of a scalar, time-dependent differential equation of Newtons type. Two different situations are considered depending on whether the equation has damping or not. When there is linear friction the asymptotic stability of a periodic solution can be characterized in terms of degree. When there is no friction the equation has a hamiltonian structure and some connections between Lyapunov stability and degree are discussed. These results are applied in two different directions: to prove that some classical methods in the theory of existence lead to instability (minimization of the action functional, upper and lower solutions) and to study the stability of the solutions of a concrete class of equations (equations of pendulum-type).

The general results are presented in an abstract setting also applicable to other two-dimensional periodic systems.


Periodic Solution Asymptotic Stability Stability Theory Degree Theory Periodic Problem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Amann, H., A note on degree theory for gradient mappings, Proc. Amer. Math. Soc. 85 (1982), 591–595.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    Amine, Z., Ortega, R., Existence of asymptotically stable periodic solutions of a forced equation, Nonlinear Anal. 22 (1994), 993–1003.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    Amine, Z., Ortega, R., A periodic prey-predator problem, J. Math. Anal. Appl. 185 (1994), 477–489.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    Arrowsmith, D.K., Place, CM., An Introduction to Dynamical Systems, Cambridge Univ. Press, Cambridge, 1990.zbMATHGoogle Scholar
  5. [5]
    Bates, P.W., Reduction theorems for a class of semilinear equations at resonance, Proc. Amer. Math. Soc. 84 (1982), 73–78.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    Bernfeld, S., Lakshmikamthan, V., An Introduction to Nonlinear Boundary Value Problems, Academic Press, New York, 1974.zbMATHGoogle Scholar
  7. [7]
    Brown, M., A new proof of Brouwers lemma on translation arcs, Houston Math. J. 10 (1984), 455–469.Google Scholar
  8. [8]
    Browder, F.E., On a generalization of the Schauder fixed point theorem, Duke Math. J. 26 (1959), 291-303.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    Castro, A., Periodic solutions of the forced pendulum equation, in: Differential Equations (S. Ahmad, M. Keener, A. Lazer, eds.), Academic Press, New York, 1980.Google Scholar
  10. [10]
    Cesari, L., Asymptotic Behavior and Stability Problems in Ordinary Differential Equations, Springer-Verlag, Berlin, 1971.zbMATHCrossRefGoogle Scholar
  11. [11]
    Cronin, J., Fixed Points and Topological Degree in Nonlinear Analysis, American Mathematical Society, Providence RI, 1964.zbMATHGoogle Scholar
  12. [12]
    Chow, S., Hale, J., Methods of Bifurcation Theory, Springer-Verlag, New York, 1982.zbMATHCrossRefGoogle Scholar
  13. [13]
    Dancer, E. N., Upper and lower stability and index theory for positive mappings and aplications, Nonlinear Anal 17 (1991), 205–217.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [14]
    Dancer, E. N., Ortega, R., The index of Lyapunov stable fixed points in two dimensions, J. Dynamics Differential Equations 6 (1994).Google Scholar
  15. [15]
    Erie, D., Stable equilibria and vector field index, Topology Appl. 49 (1993), 231–235.MathSciNetCrossRefGoogle Scholar
  16. [16]
    Fournier, G., Mawhin, J., On periodic solutions of forced pendulum-like equations, J. Differential Equations 60 (1985), 381–395.MathSciNetzbMATHCrossRefGoogle Scholar
  17. [17]
    Gaines, R.E., Mawhin, J., Coincidence Degree and Nonlinear Differential Equations, Lecture Notes in Math. 586, Springer-Verlag, Berlin, 1977.zbMATHGoogle Scholar
  18. [18]
    Henry, D., Geometric Theory of Semilinear Parabolic Equations, Springer-Verlag, New York, 1981.zbMATHGoogle Scholar
  19. [19]
    Ioos, G., Bifurcation of Maps and Applications, North-Holland, New York, 1979.Google Scholar
  20. [20]
    Kannan, R., Ortega, R., An asymptotic result in forced oscillations of pendulum-type equations, Appl Anal 22 (1986), 45–53.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [21]
    Kolesov, J.S., Periodic solutions of quasilinear parabolic equations of second order, Trans. Moscow Math. Soc. 21 (1970), 114–146.MathSciNetGoogle Scholar
  22. [22]
    Krasnoselskii, M.A., The Operator of Translation Along the Trajectories of Differential Equations, Transl. Math. Monographs 19, American Mathematical Society, Providence RI, 1968.Google Scholar
  23. [23]
    Krasnoselskii, M., Perov, A., Poloskiy, A., Zabreiko, P., Plane Vector Fields, Academic Press, New York, 1966.Google Scholar
  24. [24]
    Krasnoselskii, M., Zabreiko, P.P., Geometrical Methods of Nonlinear Analysis, Springer-Verlag, Berlin, 1984.CrossRefGoogle Scholar
  25. [25]
    Levi-Civita, T., Sopra alcuni criteri di instabilita, Annali di Matematica 5 (1901), 221–307.CrossRefGoogle Scholar
  26. [26a]
    Levinson, N., Transformation theory of non-linear differential equations of the second order, Ann. of Math. 45 (1944) 723–737;MathSciNetzbMATHCrossRefGoogle Scholar
  27. [26b]
    Levinson, N., Transformation theory of non-linear differential equations of the second order, Ann. of Math. 49 (1948), 738.MathSciNetCrossRefGoogle Scholar
  28. [27]
    Lloyd, N.G., Degree Theory, Cambridge Univ. Press, Cambridge, 1978.zbMATHGoogle Scholar
  29. [28]
    Magnus, W., Winkler, S., Hills Equation, Dover, New York, 1979.Google Scholar
  30. [29]
    Martinez-Amores, P., Mawhin, J., Ortega, R., Willem, M., Generic results for the existence of nondegenerate periodic solutions of some differential systems with periodic nonlinearities, J. Differential Equations 91 (1991), 138–148.MathSciNetzbMATHCrossRefGoogle Scholar
  31. [30]
    Marsden, J.E., McCracken, M., The Hopf Bifurcation and its Applications, Springer-Verlag, Berlin, 1976.zbMATHCrossRefGoogle Scholar
  32. [31]
    Massera, J.L., The number of subharmonic solutions of non-linear differential equations of the second order, Ann. of Math. 50 (1949), 118–126.MathSciNetzbMATHCrossRefGoogle Scholar
  33. [32]
    Mawhin, J., Equations fonctionnelles non lineaires et solutions periodiques, in: Equadiff 70, Centre de Recherches Physiques, Marseille, 1970.Google Scholar
  34. [33]
    Mawhin, J. Compacité, monotonie et convexité dans létude de problèmes aux lirnites semilinéaires, Séminaire dAnalyse Moderne, no 19., Univ. de Sherbrooke, 1981.Google Scholar
  35. [34]
    Mawhin, J., Recent results on periodic solutions of the forced pendulum equation, Rend. 1st. Mat. Univ. Trieste 19 (1987), 119–129.MathSciNetzbMATHGoogle Scholar
  36. [35]
    Mawhin, J., The forced pendulum: A paradigm for nonlinear analysis and dynamical systems, Exposition. Math. 6 (1988), 271–287.MathSciNetzbMATHGoogle Scholar
  37. [36]
    Mawhin, J., Topological degree and boundary value problems for nonlinear differential equations, in: Topological Methods for Ordinary Differential Equations, Lecture Notes in Math. 1537, Springer-Verlag, Berlin 1993.CrossRefGoogle Scholar
  38. [37]
    Ortega, R., Stability and index of periodic solutions of an equation of Duffing type, Boll. Un. Mat. Ital. 3-B (1989), 533–546.Google Scholar
  39. [38]
    Ortega, R., Stability of a periodic problem of Ambrosetti-Prodi type, Differential Integral Equations 3 (1990), 275–284.MathSciNetzbMATHGoogle Scholar
  40. [39]
    Ortega, R., Topological degree and stability of periodic solutions for certain differential equations, J. London Math. Soc. 42 (1990), 505–516.MathSciNetzbMATHCrossRefGoogle Scholar
  41. [40]
    Ortega, R., A criterion for asymptotic stability based on topological degree, in: Proc. First World Congress of Nonlinear Analysts, Tampa, 1992.Google Scholar
  42. [41]
    Ortega, R., The twist coefficient of periodic solutions of a time-dependent Newtons equation, J. Dynamics Differential Equations 4 (1992), 651–655.zbMATHCrossRefGoogle Scholar
  43. [42]
    Ortega, R., The stability of the equilibrium of a nonlinear Hills equation, SIAM J. Math. Anal. 25 (1994), 1393–1401.MathSciNetzbMATHCrossRefGoogle Scholar
  44. [43]
    Protter M., Weinberger H., Maximum Principles in Differential Equations, Prentice-Hall, Englewood Cliffs NJ, 1967.Google Scholar
  45. [44]
    Rothe, E.H., Introduction to Various Aspects of Degree Theory in Banach Spaces, Math. Surveys 23, American Mathematical Society, Providence RI, 1986.zbMATHGoogle Scholar
  46. [45]
    Riissmann, H., Uber die Normalform analytischer Hamiltonscher Differentialgleichungen in der Nahe einer Gleichgewichtslosung, Math. Ann. 169 (1967), 55–72.MathSciNetCrossRefGoogle Scholar
  47. [46]
    Seifert, G., The asymptotic behavior of solutions of pendulum-type equations, Ann. of Math. 69 (1959), 75–87.MathSciNetzbMATHCrossRefGoogle Scholar
  48. [47]
    Shub, M., Sullivan, D., A remark on the Lefschetz fixed point formula for differentiable maps, Topology 13 (1974), 189–191.MathSciNetzbMATHCrossRefGoogle Scholar
  49. [48]
    Siegel, C.L., Moser, J., Lectures on Celestial Mechanics, Springer-Verlag, Berlin, 1971.zbMATHCrossRefGoogle Scholar
  50. [49]
    Simo, C, Stability of degenerate fixed points of analytic area preserving maps, Asterisque 9899 (1982), 184–194.Google Scholar
  51. [50a]
    Simon, C, A bound for fixed point index of an area-preserving map with applications to mechanics, Invent. Math. 26 (1976), 187–200;CrossRefGoogle Scholar
  52. [50b]
    Simon, C, A bound for fixed point index of an area-preserving map with applications to mechanics, Invent. Math. 32 (1976), 101.MathSciNetzbMATHCrossRefGoogle Scholar
  53. [51]
    Smith, R.A., Masseras convergence theorem for periodic nonlinear differential equations, J. Math. Anal. Appl. 120 (1986), 679–708.MathSciNetzbMATHCrossRefGoogle Scholar
  54. [52]
    Tarantello, G., On the number of solutions for the forced pendulum equation, J. Differential Equations 80 (1989), 79–93.MathSciNetzbMATHCrossRefGoogle Scholar
  55. [53]
    Yorke, J.A., Periods of periodic solutions and the Lipschitz constant, Proc. Amer. Math. Soc. 22 (1969), 509–512.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1995

Authors and Affiliations

  • Rafael Ortega
    • 1
  1. 1.Departamento de Matemática Aplicada, Facultad de CienciasUniversidad de GranadaGranadaSpain

Personalised recommendations